Abstract:It is well known that for the two species autonomous competitive Lotka-Volterra model with no fixed point in the open positive quadrant, one of the species is driven to extinction, whilst the other population stabilises at its own carrying capacity. In this paper we prove a generalisation of this result to arbitrary finite dimension. That is, for the n-species autonomous competitive Lotka-Volterra model, we exhibit simple algebraic criteria on the parameters which guarantee that all but one of the species is driven to extinction, whilst the one remaining population stabilises at its own carrying capacity.
- Shair Ahmad, On almost periodic solutions of the competing species problems, Proc. Amer. Math. Soc. 102 (1988), no. 4, 855–861. MR 934856, DOI 10.1090/S0002-9939-1988-0934856-5
- Shair Ahmad, On the nonautonomous Volterra-Lotka competition equations, Proc. Amer. Math. Soc. 117 (1993), no. 1, 199–204. MR 1143013, DOI 10.1090/S0002-9939-1993-1143013-3 P. Brunovski, Controlling non-uniqueness of local invariant manifolds, preprint, 1992.
- Thomas G. Hallam, Linda J. Svoboda, and Thomas C. Gard, Persistence and extinction in three species Lotka-Volterra competitive systems, Math. Biosci. 46 (1979), no. 1-2, 117–124. MR 542679, DOI 10.1016/0025-5564(79)90018-X
- Morris W. Hirsch, Systems of differential equations which are competitive or cooperative. III. Competing species, Nonlinearity 1 (1988), no. 1, 51–71. MR 928948, DOI 10.1088/0951-7715/1/1/003
- Josef Hofbauer and Karl Sigmund, The theory of evolution and dynamical systems, London Mathematical Society Student Texts, vol. 7, Cambridge University Press, Cambridge, 1988. Mathematical aspects of selection; Translated from the German. MR 1071180 R. M. May, Stability and complexity in model ecosystems, Princeton Univ. Press, Princeton, NJ, 1975.
- Janusz Mierczyński, The $C^1$ property of carrying simplices for a class of competitive systems of ODEs, J. Differential Equations 111 (1994), no. 2, 385–409. MR 1284419, DOI 10.1006/jdeq.1994.1087
- M. L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynam. Stability Systems 8 (1993), no. 3, 189–217. MR 1246002, DOI 10.1080/02681119308806158
- © Copyright 1995 American Mathematical Society
- Journal: Proc. Amer. Math. Soc. 123 (1995), 87-96
- MSC: Primary 92D25; Secondary 34C05, 34D20, 34D45, 92D40
- DOI: https://doi.org/10.1090/S0002-9939-1995-1264833-2
- MathSciNet review: 1264833